Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 55, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2005, 1:51 AM CDT for Barber County, Pratt County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 1:51 AM CDT (06:51 UTC)
- Expired
- May 24, 2005, 2:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Barber County, KS, Pratt County, KS
The radar
The Vance AFB radar (KVNX), 93 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2353 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 240654
SVRDDC
KSC007-151-240745-
/O.NEW.KDDC.SV.W.0055.050524T0651Z-050524T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
154 AM CDT TUE MAY 24 2005
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS.
PRATT COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 245 AM CDT(145 AM MDT)
* AT 147 AM CDT(1247 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS. THIS LINE OF STORMS WAS
LOCATED FROM 15 MILES WEST OF BYERS TO 20 MILES WEST OF
AETNA...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF BARBER COUNTY...
RURAL AREAS OF PRATT COUNTY...
PRATT...
MEDICINE LODGE...
KIOWA...
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS SOUTHWESTERN KANSAS THIS IS A DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
LAT...LON 3781 9897 3704 9897 3703 9838 3737 9837
3736 9847 3781 9850
$$
TSB2 follow-up statements
000
WWUS53 KDDC 240733
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
232 AM CDT TUE MAY 24 2005
KSC007-151-240745-
/O.CON.KDDC.SV.W.0055.000000T0000Z-050524T0745Z/
PRATT KS-BARBER KS-
232 AM CDT TUE MAY 24 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR PRATT AND BARBER
COUNTIES UNTIL 245 AM CDT...
AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM IUKA TO 5 MILES SOUTHWEST OF SUN CITY...AND
MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF BARBER COUNTY...
RURAL AREAS OF PRATT COUNTY...
SUN CITY...
PRATT...
SAWYER...
PRESTON...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.
LAT...LON 3781 9897 3704 9897 3703 9838 3737 9837
3736 9847 3781 9850
$$
RITTERLING000
WWUS53 KDDC 240743
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
243 AM CDT TUE MAY 24 2005
KSC007-151-240751-
/O.EXP.KDDC.SV.W.0055.000000T0000Z-050524T0745Z/
PRATT KS-BARBER KS-
243 AM CDT TUE MAY 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND PRATT COUNTIES WILL
EXPIRE AT 245 AM CDT...
AT 238 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MARCH EACH ACROSS MUCH OF
PRATT AND BARBER COUNTIES THROUGH 4 AM CDT. HEAVY RAIN AND GUSTY
WINDS TO 45 MPH ARE POSSIBLE WITH A FEW OF THE STRONGER STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING(400 AM MDT TUESDAY MORNING) FOR SOUTHWESTERN KANSAS.
LAT...LON 3781 9897 3704 9897 3703 9838 3737 9837
3736 9847 3781 9850
$$
TSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:59 PM CDT, 10 hours 52 minutes earlier.
Area forecast discussion, May 23, 2:59 PM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 259 PM CDT MON MAY 23 2005 .DISCUSSION... DAYS 1-2... 85H ANALYSIS STILL SHOWING PLENTY OF MOISTURE PRESENT NORTH OF OUR FRONTAL BOUNDARY WHICH THIS MORNING EXTENDED FROM THE TEXAS PANHANDLE E/NE ACROSS OKLA. LOW LVL WINDS STILL E/SE ADV THIS MOISTURE WESTWARD INTO CO. MSAS SFC THTE RIDGE EXTENDS ACROSS SW KS INTO SE CO. SOME CU ALREADY BEGINNING TO FORM IN THIS AXIS WHERE WEAK WND CONV IS PRESENT. CAPES CLIMBING AHEAD OF THIS BOUNDARY PROGGED CAPES ALREADY +2000 J/KG AS -11C 5H THERMAL TROF APPROACHES FROM THE WEST. ALTHOUGH 7H TEMPS AOA 13C STILL COULD SEE SOME CONVECTION GIVEN MID LVL INSTAB, MOISTURE AND WEAK FORCING HERE WITH THE NAM/WRF SUPPORTING THIS. THESE MODELS MOVE AN AREA OF CONVECTION INTO SW KS THIS EVENING AS STORMS WEAKEN. MAIN AREA OF INTEREST IS FURTHER NORTH WHERE THTE RIDGE/CAPES AND WEAKER CAP WILL BE PRESENT. NAM/WRF AND GFS ALL SHOWING MCS DEVELOPING HERE AND MOVING SE ALONG THE 7H BAROCLINIC ZONE. 10-12C 7H ISOTHERM WHICH OVER THE PAST FEW NIGHTS HAD VERIFIED WELL WITH MCS MOVEMENTS SO WILL BE USED FOR AN ESTIMATE ON TRACK. THESE STORMS EXPECTED TO CROSS INTO N/NE CWA AFTER MIDNIGHT THEN MOVING INTO CNTL KS TOWARD MORNING. AS A RESULT HAVE PLACED HIGHER POPS IN THE N/NE AND EXTREME SW WITH ONLY SLT CHC BETWEEN THE TWO. TUESDAY NIGHT IS LOOKING MORE INTERESTING WITH 7H BAROCLINIC FURTHER SOUTH (AS EXPECGTED) IN OUR CWA. LITTLE CHANGE IN MOISTURE OF INSTAB SO ONCE AGAIN EXPECT MUCH THESE SAME SYNARIO AS TONIGHT JUST FURTHER SOUTH. WILL THEREFORE KEEP LIKELY POPS GOING TUESDAY NIGHT OVER MOST, IF NOT ALL, THE CWA. BASED ON GRADIENT OF TEMPS AND THICKNESS LOOKS LIKE THIS WILL BE FOLLOWED BY A COLD FRONT ON WEDNESDAY SO AM RELUCTANT TO REMOVE POPS COMPLETELY YET ON WED. DAYS 3-7... THE LOW FREQUENCY VARIABLE DIAGNOSTICS FROM THE CDC MAP ROOM SHOW A CONTINUED GRADUAL DECLINE OF ANGULAR MOMENTUM IN THE WESTERLIES OVER THE NORTHERN HEMISPHERE WHILE OLR MEANS AND ANOMALIES SUPPORT A DRY PHASE MJO IN PROGRESS. THE GENERAL CIRCULATION ACROSS THE NORTHERN HEMISPHERE APPEARS TO BE A BASIC WAVE 4 TO 5 IN THE LOWER LATITUDES WITH A MEAN POSITIVE HEIGHT ANOMALY OVER LABRADOR WORKING ITS WAY WESTWARD WITH TIME. THE ANOMALOUSLY STRONG UPPER LEVEL WESTERLIES ACROSS THE EASTERN PACIFIC INTO THE CONUS HAVE NOW WEAKENED. ALL OF THIS POINTS TO A HIGHER AMPLITUDE PATTERN DEVELOPING IN THE VERY NEAR FUTURE THUS, LIKE NCEP, AM LEANING TOWARD THE ECMWF SOLUTION OVER THE WESTERN CONUS AND EASTERN PACIFIC RATHER THAN THE MUCH MORE PROGRESSIVE GFS 144 HOURS AND BEYOND. THIS HAS NO IMMEDIATE IMPLICATIONS FOR THE PLAINS HOWEVER AS THE REGION REMAINS IN A NORTHWEST FLOW PATTERN ALOFT THROUGH SUNDAY WITH A CHANCE FOR CONVECTION AGAINST THE HIGH TERRAIN EVERY AFTERNOON WORKING ITS WAY OUT INTO THE PLAINS AT NIGHT. THE MAIN QUESTION WILL BE WHERE THE CONVECTION DEVELOPS AND WHICH DIRECTION IT MOVES AND THAT WILL ONLY BE ANSWERABLE ABOUT 24 HOURS IN ADVANCE EACH DAY. CLIMATOLOGY FOR THE REGION IS 30% NOCTURNAL CONVECTION AT THIS TIME OF YEAR AND FOR THIS PATTERN. WOULD HAVE LIKED TO GO AT LEAST THAT MUCH BUT TO AVOID CONFLICT WITH OUR NEIGHBORS HAVE CHANGED VERY LITTLE BEYOND DAY 4. COOLED TEMPERATURES SLIGHTLY AGAIN TODAY FOR CLOUDS AND RAIN TUESDAY AND MODERATED OVER NIGHT LOWS TUESDAY NIGHT AND WEDNESDAY NIGHT. ALL IN ALL A FAIRLY GOOD CHANCE FOR SOME MUCH NEEDED PRECIPITATION FOR THE REGION FOR THE NEXT FEW DAYS INTO THE COMING WEEKEND. THE WHEAT FARMERS WILL BE HAPPY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 87 59 76 / 20 10 60 50 GCK 66 87 59 77 / 20 0 60 50 EHA 64 86 58 79 / 40 0 40 40 LBL 66 88 60 81 / 30 0 50 50 HYS 66 83 60 74 / 70 40 60 50 P28 70 85 63 77 / 40 40 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && BURGERT/JOHNSON
Hazardous weather outlook, May 23, 10:05 AM CDT, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1005 AM CDT MON MAY 23 2005 KSZ030-031-043>046-061>066-074>081-084>090-241000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1005 AM CDT (905 AM MDT) MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LOW LEVEL MOISTURE WILL BE INCREASING ACROSS THE AREA ON EASTERLY WINDS. THIS WILL COMBINE WITH AFTERNOON HEATING TO BRING INCREASINGLY UNSTABLE CONDITIONS TO THE AREA. A BETTER CHANCE FOR THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON INTO TONIGHT AS THUNDERSTORMS DEVELOP OVER EASTERN COLORADO AND MOVE INTO SOUTHWEST KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST, UNSTABLE CONDITIONS WILL CONTINUE ACROSS THE AREA TUESDAY. AN UPPER LEVEL DISTURBANCE MOVING OUT INTO THE CENTRAL HIGH PLAINS LATE TUESDAY AFTERNOON WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO SOUTHWEST KANSAS TUESDAY NIGHT. THE MAIN THREAT WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. LATER IN THE EVENING, THE THUNDERSTORMS MAY FORM INTO A COMPLEX WITH HEAVY RAIN BECOMING A GREATER THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING. 18
In the hours before
Special weather statement, May 23, 11:08 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1108 PM CDT MON MAY 23 2005
KSZ030-031-043>046-061>066-074>081-084>090-241000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1108 PM CDT (1008 PM MDT) MON MAY 23 2005
...SEVERE THUNDERSTORM WATCH #318 IN EFFECT FOR WESTERN KANSAS...
THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 318 FOR PORTIONS OF
WESTERN AND CENTRAL KANSAS
EFFECTIVE THIS MONDAY EVENING UNTIL 1100 PM CDT (1000 PM MDT.)
HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
THE FOLLOWING SOUTHWEST AND SOUTH CENTRAL KANSAS COUNTIES ARE
INCLUDED IN THE WATCH:
BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD...
GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...KEARNY...KIOWA
...LANE...MEADE...MORTON...NESS...PAWNEE...PRATT...RUSH...SCOTT
...SEWARD...STAFFORD...STANTON...STEVENS...AND TREGO.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
RITTERLINGLocal storm report, May 24, 12:14 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1214 AM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM TSTM WND GST 7 N SCOTT CITY 38.58N 100.91W
05/23/2005 65 MPH SCOTT KS LAW ENFORCEMENT
1133 PM TSTM WND GST SCOTT CITY 38.48N 100.91W
05/23/2005 61 MPH SCOTT KS BROADCAST MEDIA
FROM KSN WEATHERLAB AT SCOTT CITY MIDDLE SCHOOL.
1145 PM TSTM WND GST 2 N GARDEN CITY 38.01N 100.86W
05/23/2005 66 MPH FINNEY KS TRAINED SPOTTER
1146 PM TSTM WND GST 2 N GARDEN CITY 38.01N 100.86W
05/23/2005 65 MPH FINNEY KS PUBLIC
1149 PM TSTM WND GST 2 N GARDEN CITY 38.01N 100.86W
05/23/2005 69 MPH FINNEY KS TRAINED SPOTTER
POWER LINES DOWN IN GARDEN CITY
1150 PM TSTM WND GST GARDEN CITY 37.98N 100.86W
05/23/2005 62 MPH FINNEY KS BROADCAST MEDIA
FROM KSN WEATHERLAB
&&
26Local storm report, May 24, 1:41 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
141 AM CDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM TSTM WND GST 9 ESE GARDEN CITY 37.93N 100.71W
05/23/2005 71 MPH FINNEY KS ASOS
1218 AM TSTM WND GST SATANTA 37.44N 100.99W
05/24/2005 75 MPH HASKELL KS PUBLIC
1240 AM TSTM WND DMG 14 N LIBERAL 37.25N 100.94W
05/24/2005 SEWARD KS PUBLIC
OVERTURNED CAMPER
1250 AM TSTM WND GST DODGE CITY 37.76N 100.01W
05/24/2005 61 MPH FORD KS ASOS
1255 AM TSTM WND GST JETMORE 38.08N 99.89W
05/24/2005 60 MPH HODGEMAN KS TRAINED SPOTTER
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:51 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 54 min |
| May 23, 11:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 43 min |
| May 24, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 52 min |
| May 24, 12:33 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 57 min |
| May 24, 12:38 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 26 min |
| May 24, 12:58 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 64 min |
| May 24, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Edwards, Kiowa | 61 min |
| May 24, 2:22 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.